Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 210, NWS State College, PA

August 31, 2001Schuylkill County, Pennsylvania

NWS State College, PA issued this severe thunderstorm warning at Aug 31, 2001, 5:42 PM EDT for Schuylkill County, Pennsylvania. It was in force for 78 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 31, 2001, 5:42 PM EDT (21:42 UTC)
Expired
Aug 31, 2001, 7:00 PM EDT
In force
78 min
Issued by
NWS State College, PA
Area
Whole counties

County Schuylkill County, PA

What was reported inside it

TimeReportWhereRemark
Aug 31, 6:48 PM EDTThunderstorm Wind 50 EPine Grove, PATrees were reported down in Pine Grove.
Aug 31, 7:10 PM EDTThunderstorm Wind 50 ETamaqua, PATrees were reported down 2 miles north of Tamaqua.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 31, 3:15 PM EDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Phillips Aaf/Abe, MD (KAPG), launched 12:00Z, 9.7 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Phillips Aaf/Abe, MD at 12:00Z on 2001-08-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 540 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Phillips Aaf/Abe, MD at 12:00Z on 2001-08-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
540 J/kg
Mixed-layer CIN
-71 J/kg
Mixed-layer LCL
890 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
18 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

704 
WUUS51 KCTP 312142
SVRCTP
PAC107-312300-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE STATE COLLEGE PA
542 PM EDT FRI AUG 31 2001

THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SCHUYLKILL COUNTY IN PENNSYLVANIA

* UNTIL 700 PM EDT.

* AT 539 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 4 MILES NORTH OF ROUGH AND READY...OR 3 MILES
  SOUTH OF SHAMOKIN...MOVING EAST AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  JOE ZERBEY AIRPORT AT 605 PM.
  ASHLAND AT 610 PM.
  GIRARDVILLE AND MINERSVILLE AT 620 PM.
  FRACKVILLE AT 625 PM.
  SHENANDOAH AND ST. CLAIR AT 630 PM.
  PORT CARBON AT 635 PM.

STAY INDOORS AWAY FROM WINDOWS. SEVERE THUNDERSTORMS CONTAIN 
DAMAGING WINDS 58 MPH OR STRONGER OR HAIL THREE QUARTERS OF AN INCH 
OR LARGER.

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 31, 1:57 PM EDT, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 31, 1:57 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE STATE COLLEGE PA
155 AM EDT FRI AUG 31 2001

...SOME LOCALLY HEAVY RAINS POSSIBLE TONIGHT THEN DRYING...

THE COLD FRONT IS WELL TO OUR NORTH AND WEST THIS AFTERNOON...BUT THE
LEADING EDGE OF THE DRIER AIR IS ALREADY MOVING INTO THE REGION AND
TRIGGERING CONVECTION.   THE THETA FRONT IS ACTUALLY JUST BEHIND THE
LINE OF CLOUDS IN INDIANA TO SOUTHEASTERN MICHIGAN WHILE THE THETA-E
FRONT IS IN NW PENNSYLVANIA EXTENDING INTO OHIO.  WE WILL GET COOL
FROM THE FORMER AND THE RAIN WILL COME WITH THE LATTER.

THE MODEL MOISTURE FIELDS ARE ABOUT 1-2 STANDARD DEVIATIONS ABOVE
NORMAL THIS AFTERNOON AND TONIGHT.  THIS IMPLIES WE COULD SEE SOME
LOCALLY HEAVY RAINS UNDER ANY INDIVIDUAL THUNDERSTORM.  SOME
OROGRAPHICALLY FAVORED LOCATIONS COULD SEE 1-2 INCHES OF RAIN IN A
SHORT PERIOD OF TIME.  WIND PROFILES DO NOT RULE OUT A FEW HP
SUPERCELLS.

SREF DATA CONTINUES TO SHOW THREAT OF 0.25 AND GREATER RAINFALL OVER
THE WESTERN AND NORTHERN PARTS OF CENTRAL PA. HOWEVER...BY 6 AM
SATURDAY ALL QPF IS TO OUR EAST.  NO RAIN IS EXPECTED FROM STATE
COLLEGE WEST MUCH AFTER 9 PM TONIGHT.  THE BEST PERIOD FOR RAIN IS
BETWEEN NOW AND AND 4 AM SATURDAY. IN WESTERN SECTIONS THE RAIN
WILL END EARLIER. THE SREF POPS FOR 0.10 SUGGEST NO ACCUMULATED
RAINFALL WILL FALL AFTER 09Z SATURDAY.  BY SUNRISE ALL THE PRECIP
SHOULD BE OVER.

MODELS ALL SHOW QUICK AND STRONG DRYING FROM WEST TO EAST SATURDAY.
A CRISP LATE SUMMER AIR MASS WILL MARCH ACROSS PA. SHOULD BE ONE
NICE AFTERNOON SATURDAY FOR OUTDOOR ACTIVITIES. CRISP NIGHT FOR
EARLY SEPTEMBER SAT NIGHT INTO SUNDAY.  SOME COLDER VALLEYS WILL DIP
BELOW 40 AND INTO THE MID 30S BY SUNRISE SUNDAY.

...EXTENDED...

AFTER A TASTE OF AUTUMN THIS WEEKEND...SUMMER LIKE WEATHER WILL
SLOWLY RETURN TO THE REGION DURING THE WEEK.  MONDAY STARTS OUT WITH
SLIGHTLY BELOW NORMAL LOW-LEVEL TEMPS BUT BY TUESDAY WE REBOUND TO
NEAR NORMAL. INITIALLY...THE SURFACE HIGH WILL KEEP US DRY AND
PLEASANT. HOWEVER...ENSEMBLES SHOW A RIDGE...ABOUT +1.5 STANDARD
DEVIATIONS ABOVE NORMAL BUILDING OVER THE NORTHERN LAKES. THIS WOULD
LEND IT SELF TO AN INCREASE IN THE HUMIDITY AND DAILY TEMPS OVER THE
REGION TUESDAY INTO THURSDAY.  WITH 850 TEMPS AND THICKNESS VALUES NEAR
NORMAL WOULD EXPECT TO SEE NEAR NORMAL TEMPERATURES.

THE PATTERN IS NOT OVERLY CONDUCIVE FOR HEAVY RAINS.  THE
LOW-LEVEL AND UPPER LEVEL FLOW IS QUITE WEAK SUGGESTING UNLESS THERE
IS A BIG CHANGE...IT WILL BE A RELATIVELY DRY WEEK THROUGH AT LEAST
THURSDAY.  OUR ONLY HOPE FOR RAIN WOULD BE IF WE GET SOME NOCTURNAL
ACTIVE CONVECTION DOWNSTREAM OF THE RIDGE ONCE IT GETS ESTABLISHED
BY MID WEEK.

.CTP...NONE.

GRUMM/LACORTE

In the hours before

Special weather statement, Aug 31, 12:46 PM EDT, 4 hours 56 minutes before
PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053-
056>059-063>066-312345-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1246 PM EDT FRI AUG 31 2001

.....THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MUCH OF
CENTRAL PENNSYLVANIA THIS AFTERNOON AND EARLY EVENING...

A COLD FRONT WILL MOVE INTO THE REGION THIS AFTERNOON. SHOWERS AND
THUNDERSTORMS WILL CONTINUE TO DEVELOP AND INTENSIFY AS THEY MOVE
TO THE EAST AND SOUTH THROUGH THIS EVENING.

SOME OF THE THUNDERSTORMS HAVE THE POTENTIAL TO BECOME SEVERE...WITH
THE PRIMARY THREAT BEING DAMAGING WIND GUSTS. SOME STORMS MAY ALSO
CONTAIN LARGE HAIL AND TORRENTIAL RAIN. THE THREAT OF SEVERE WEATHER
WILL DIMINISH DURING THE EVENING AS THE COLD FRONT MOVES EAST
OF THE REGION.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS...AND POSSIBLE SEVERE WEATHER WATCHES AND WARNINGS THIS
AFTERNOON AND EVENING.

SKYWARN ACTIVATION MAY BE NEEDED THIS AFTERNOON.

LA CORTE
Special weather statement, Aug 31, 3:10 PM EDT, 2 hours 32 minutes before
PAZ027-028-037-041-042-046-049>053-056>059-066-010100-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
310 PM EDT FRI AUG 31 2001

...A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 900 PM EDT FRIDAY
EVENING FOR THE FOLLOWING COUNTIES IN CENTRAL PENNSYLVANIA...

LEBANON...MONTOUR...NORTHUMBERLAND...UNION...SULLIVAN...JUNIATA...
LYCOMING...PERRY...TIOGA...DAUPHIN...LANCASTER...SCHUYLKILL...
COLUMBIA... SNYDER AND MIFFLIN.

A SEVERE THUNDERSTORM WATCH MEANS THAT SEVERE THUNDERSTORMS ARE
POSSIBLE IN AND CLOSE TO THE WATCH AREA...PRODUCING DAMAGING
WINDS..LARGE HAIL..AND FREQUENT LIGHTNING.

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 55 MPH...
DESTRUCTIVE HAIL...FREQUENT LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAIN FLOODS ROADS QUICKLY SO DONT DRIVE INTO
AREAS WHERE WATER COVERS THE ROAD.

JUNG

The office that day

Everything else NWS State College, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 30, 8:15 PM EDTSevere Thunderstorm WarningCTPPerry60 min
Aug 31, 10:50 AM EDTSevere Thunderstorm WarningCTPMcKean70 min
Aug 31, 2:12 PM EDTSevere Thunderstorm WarningCTPClinton63 min
Aug 31, 2:54 PM EDTSevere Thunderstorm WarningCTPLycoming66 min
Aug 31, 3:11 PM EDTSevere Thunderstorm WarningCTPYork64 min
Aug 31, 3:58 PM EDTSevere Thunderstorm WarningCTPLycoming62 min
Aug 31, 4:03 PM EDTSevere Thunderstorm WarningCTPPerry72 min
Aug 31, 4:12 PM EDTSevere Thunderstorm WarningCTPClearfield78 min
Aug 31, 4:16 PM EDTSevere Thunderstorm WarningCTPCambria59 min
Aug 31, 5:05 PM EDTSevere Thunderstorm WarningCTPNorthumberland55 min
Aug 31, 5:41 PM EDTSevere Thunderstorm WarningCTPSnyder, Union34 min
Aug 31, 6:47 PM EDTSevere Thunderstorm WarningCTPLebanon28 min
Aug 31, 7:25 PM EDTSevere Thunderstorm WarningCTPLancaster50 min

Nearby

Severe Thunderstorm Warnings in Pennsylvania, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.